Desperate addicts often turn to substances that can kill them, often abusing legally lethal drugs.
An over-the-counter anti-diarrheal drug called Imodium is a case in point. Because large doses of the drug can regenerate highly opioids, addicts taking it due to its loperamide component “can take about 30-100 times longer than normal dosages,” says Michael Damioli, a detox specialist, said. WebMD.
“[Loperamide] It’s technically a substance that works similarly to an opioid, but it doesn’t get into your brain unless in very high concentrations,” says Damioli.
“There are anecdotal reports of Imodium producing euphoria and intoxication at sufficiently high doses, but none of it has any analgesic effect,” he said.
“It’s an opioid agent and it helps bind receptors in the brain and induce a similar or high feeling of euphoria,” said Dr Scott Krakower, a physician specializing in addiction disorders at Northwell Health. CBS News.
Those are the facts. But a mother has lost her son drug in 2018 said that parents must be aware that drugs that appear to be innocuous are often anything.
“A lot of addicts use it… to quit drugs or just to cool off. Ryan used it just for chilling,” Dana told WCNC. The station did not use the last name of her mother or son, Ryan. “From what I’ve been told this is his first.”
Dana said the loss of her father to cancer triggered Ryan’s addictive behavior.
She says it starts with prescription drugs.
Do we care enough about fighting drug addiction?
Yes: 3% (1 Vote)
No: 97% (30 votes)
“Teens don’t think they’ll get addicted. He happened to be one of those who did,” she said.
She recalled one of her last comments to him when he left rehab.
“I said ‘don’t die for me.’ He replied, ‘I promise you. I promise I won’t. ‘”
It was a promise he couldn’t keep.
Dana said similar deaths can fly under radar.
“That’s something they have to know to check [for]. I think Ryan was tested because he died in rehab, so I think they went further,” she said.
Her advice to parents is to spy for their kids.
“Check and see what your kids have and if they have, you know, boxes of Imodium or bottles lying around. You know, just to keep an eye on it, especially in rehab. … People in rehab may think it’s safe, [they’re] was probably told it was safe, and it wasn’t,” she said.
NS Food and Drug Administration has since issued a warning.
“Patients and consumers should take loperamide only at the dosages directed by their healthcare professionals or according to the OTC Drug Information label. Do not use more than the dose prescribed or stated on the label, as doing so can cause serious heart rhythm problems or death,” the warning said.
https://www.westernjournal.com/heartbroken-mom-discovers-son-died-secret-addiction-opioid-like-diarrhea-medicine/ The heartbroken mother discovered that her son was dead and tired from opiate diarrhea